I have only been using Byetta for the last 2 months. I know I am to inject BEFORE I eat, and not after. All the included literature says not to eat first/inject Byetta after you’ve eaten. But here’s what I want to know:
What happens if you do accidentally or inadvertantly inject after having just consumed some food or beverage? Does the medicine then not work properly? Will I create an adverse reaction by doing so? Or… what if a few hours go by, and my BG levels are still a little elevated (like in the high 130’s or above)… Can I still inject my pre-meal Byetta? Or must I wait for my BG levels to go lower.
Today, I ate a half of a bran muffin. 2 hours later, it was time for me to get ready for dinner and therefore give myself my eve. injection of Byetta. I first tested my BG however, and found it to be higher than usual 2 hours post-prandial (138). I immediately drank some water and waited about 15 min before injecting. When I finally did, I had come down to 127. Should I have waited even longer? Sometimes, I have a late afternoon snack. Should I take my “eve” Byetta in the afternoon, before snacking? Or should I stall off the eve. injection (and dinner), until my BG level drops to a more acceptable post-prandial level? Any insights would be so appreciated.
Lisa, the reason you are instructed to inject prior to eating is related to the way the Byetta works. It slows down the digestion of the food you eat. If you take medications in the morning, you should wait at least an hour before using your Byetta. That way your medications are not affected by the slower emptying of the stomach. That is why some people feel full before finishing their meal. It is this effect that has led to weight loss in some. Preferably the injections are taken prior to the two larger meals of the day. For most people that is breakfast and dinner. I haven’t seen any information come through regarding Byetta and specific BGL’s. You may want to discuss this with your CDE or endo.
yes yes… I understand this, but maybe I wasn’t clear; I am wondering, what will happen to a person if they “accidentally” take their Byetta after food? Will they become ill? or will the medication simply be ineffective, based on how it works. I am just wanting to know if there are any negative physical manifestations that occur as a result of taking Byetta at the wrong time.
I have so many questions like you have mentioned. I read that you are to inject 1/2 hour to an hour BEFORE you eat so that it makes the pancreas produce the insulin and makes it stay in the stomache longer so you don’t have the spikes… or so I get out of it.
I am wondering if anyone else is using the Metformin also with their byetta?
Using the Byetta alone, I found that when I wake up in the morning, and test before breakfast and taking my meds… that my levels are higher than when I use the metformin.
I’m going to the hospital to ask the diabetes trainers, the what, why and how does this all work, and when it is best to test to get the real readings to chart.
Also…does anyone use the computer program and the cable to download from the meter?
I really don’t understand why they have this feature and no one that I have talked to has ever had anyone download the numbers from the meter.
I continued to have high morning readings, even after moving to the 2x daily 10 mg byetta dose (20mg daily). My endo is now having me do a 5 mg shot before bedtime, to help with that. I continue to take Metformin (1500 daily), one tab at each meal.
Thanks to all who explained what happens (or doesn’t happen), if one accidentally takes Byetta “after” they eat. My endo finally clarified that I can take Byetta as long as it’s been at least an hour to hour/and a half since I’ve eaten anything.
I’ve taken it after a meal…it doesn’t make you sick…it just isn’t really effective because of the way it works in your system. But when I did it after a meal, I have a snack about 1/2 hr to an hr later, and then my sugars go down.